New Mexico, 2015Blizzard and Heavy Snow in New Mexico, December 26 to 27, 2015
December 26 to 27, 2015 · NWS ABQ · 29 events in 29 counties and zones
A potent upper level storm system developed over Arizona on Christmas Day then moved slowly east along the Mexico border through the 27th. Snow developed quickly from south to north over New Mexico on the 26th while an arctic cold front raced south and west across the state.
- Deaths
- 1
- Injuries
- 1
- Property damage
- $401 million
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent upper level storm system developed over Arizona on Christmas Day then moved slowly east along the Mexico border through the 27th. Snow developed quickly from south to north over New Mexico on the 26th while an arctic cold front raced south and west across the state. Wind gusts behind the front averaged 60 to 80 mph across the eastern plains. The combination of heavy snow and high winds created blizzard conditions across nearly the entire eastern half of New Mexico. Travel across all of eastern New Mexico was shut down. The entire stretch of Interstate 40 from Albuquerque to Amarillo was shut down for nearly 36 hours. A Civil Emergency was declared for Quay, Curry, Roosevelt, De Baca, Chaves, and eastern Lincoln counties as dozens of motorists were stranded in their vehicles in 6 to 10 foot snow drifts. Department of Public Safety assisted a total of 455 motorists. Emergency response personnel were even stranded trying to reach these motorists. Residents were blockaded in their homes with drifts up to the top of roofs. Xcel Energy reported power outages in at least 14,200 residences across eastern New Mexico and at least 30,000 residential disruptions during the storm. Numerous trees and power lines were downed as well as several structures due to the weight of heavy snow. Snowfall accumulations of 15 to 30 inches were common from the central mountain chain eastward across much of the plains. Ski Apache reported a whopping 41 inches. Department of Agriculture reported around 12,000 adult milking cows perished in the storm and between 30,000 and 50,000 young livestock died. A couple 1-day snowfall records were broken with this event. One person died from exposure in Albuquerque and another while shoveling snow in Roswell. The New Mexico EOC coordinated with the National Guard to assist several counties with disaster operations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 26, 5:05 AM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Dec 26, 5:05 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
505 AM MST SAT DEC 26 2015
.AVIATION...
12Z TAF CYCLE
CONDITIONS TO DETERIORATE STEADILY TODAY AS A MAJOR WINTER EVENT
INCLUDING EXTREME BLIZZARD CONDITIONS IMPACTS NEW MEXICO.
SCATTERED LIGHT SNOW AND FOG ALREADY IN PLACE ACROSS THE
NORTHWEST AND WESTCENTRAL ZONES AND PORTIONS OF THE CENTRAL RIO
GRANDE VALLEY. STRONG NORTH WINDS MOVING INTO NORTHEAST PLAINS AT
THIS TIME WITH SPEEDS REACHING 35 TO 40 KT WITH HIGHER GUSTS THIS
AFTERNOON. SNOW DEVELOPING AS WELL WITH MVFR CONDITIONS BY MID
DAY AND LIFR/IFR CONDITIONS LATER THIS AFTERNOON AND OVERNIGHT
EAST OF THE CENTRAL MOUNTAINS WITH BLOWING SNOW. AIRPORT CLOSURES
ARE LIKELY...ESPECIALLY EAST OF CENTRAL MOUNTAINS. NOT CONFIDENT
IN A SWITCH TO GAP WINDS AT KABQ AND KSAF AND NOT INCLUDED IN TAFS
AT THIS TIME. +SN TO DEVELOP SOUTH TO NORTH AND CREATE WHITEOUT
CONDITIONS FOR ALL OF SATURDAY NIGHT AND SUNDAY AT KROW AND KTCC.
BLIZZARD CONDITIONS TO PERSIST EAST DURING THE DAY ON SUNDAY.
05
&&
.PREV DISCUSSION...329 AM MST SAT DEC 26 2015...
.SYNOPSIS...
A MAJOR WINTER STORM WILL BRING SIGNIFICANT SNOW ACCUMULATION TO
NORTHERN AND CENTRAL NEW MEXICO TODAY THROUGH SUNDAY...EXCEPT FOR
FAR WEST CENTRAL AND FAR NORTHWEST AREAS. RECORD BREAKING SNOWFALL
WILL IMPACT THE ROSWELL AREA WHERE AROUND 20 INCHES OF SNOW IS
EXPECTED. A STRONG BACK DOOR COLD FRONT WILL BRING VERY STRONG AND
POTENTIALLY DAMAGING NORTH AND NORTHEAST WINDS TO MUCH OF THE
EASTERN PLAINS THIS AFTERNOON THROUGH SUNDAY...WHERE BLIZZARD
CONDITIONS WILL MAKE TRAVEL DANGEROUS. WEATHER CONDITIONS WILL
BEGIN TO IMPROVE IN WESTERN AREAS SUNDAY AFTERNOON...BUT NOT UNTIL
SUNDAY NIGHT IN THE EAST. AFTER A BREAK IN THE WEATHER MONDAY...A
MORE ORDINARY WEATHER SYSTEM WILL BRING ANOTHER CHANCE OF SNOW
TUESDAY AND TUESDAY EVENING.
&&
.DISCUSSION...
A POWERFUL UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPING OVER AZ THIS
MORNING WILL TRACK EASTWARD JUST SOUTH OF THE SOUTHERN NM BORDER
THIS AFTERNOON THROUGH SUNDAY MORNING. THE SYSTEM WILL PRODUCE WIND
GUSTS AROUND 60 MPH ACROSS MUCH OF THE EASTERN PLAINS WITH POWER
OUTAGES POSSIBLE DUE TO DOWNED POWER LINES. THE WIND AND HEAVY
SNOW WILL LIKELY CREATE BLIZZARD CONDITIONS ACROSS THE EAST. THE
HEAVY SNOW MAY EXTEND AS FAR WEST AS THE CONTINENTAL DIVIDE...BUT
MODELS ARENT TOO BULLISH ON SNOW AMOUNTS IN THE SAN JUAN
MOUNTAINS. THIS SHIFT IS ISSUING SOME WINTER WEATHER ADVISORIES TO
BUFFET THE NW EDGE OF ONGOING WINTER STORM WARNINGS...BUT WILL
HOLD OFF ON THE SAN JUAN MOUNTAINS WHERE MODELS ARE NOT SO BULLISH
ON SNOW AMOUNTS. THE WEST CENTRAL PLATEAU SHOULD RECEIVE A FEW
INCHES OF SNOW MAINLY SOUTH OF GALLUP...BUT DOWNSLOPE FLOW SHOULD
PREVENT THE NEED FOR A WINTER WEATHER ADVISORY THERE.
THE STORM SYSTEM FOR TUESDAY AND TUESDAY NIGHT LOOKS MUCH MORE
ORDINARY...BUT ACCUMULATING SNOW WILL AGAIN BE LIKELY. MODELS ARE
IN BETTER AGREEMENT ON THE DEPTH OF THIS SYSTEM...AND IT LOOKS TO
MOVE FAST ENOUGH THAT ANY WINTER WEATHER HEADLINES WILL PROBABLY
FAVOR THE HIGH TERRAIN.
44
&&
.FIRE WEATHER...
A MAJOR WINTER STORM WITH BLIZZARD CONDITIONS EAST WILL IMPACT THE
FORECAST AREA STARTING LATER TODAY AND CONTINUING THROUGH SUNDAY.
SIGNIFICANT SNOW ACCUMULATIONS...VERY STRONG WINDS AND TEMPERATURES
WELL BELOW SEASONAL AVERAGES WILL BE FOCUSED ON THE EASTERN ZONES
THROUGH SUNDAY. ANOTHER FAST MOVING SYSTEM WILL CROSS THE STATE ON
TUESDAY WITH DRY CONDITIONS THEREAFTER...THOUGH MAX TEMPERATURES
WILL REMAIN GENERALLY 15 TO 25 DEGREES BELOW NORMAL. WIDESPREAD POOR
VENTILATION IS EXPECTED FOR MUCH OF THE WORK WEEK. NO CRITICAL FIRE
WEATHER IS EXPECTED THROUGH THE FORECAST PERIOD.
DEEP UPPER LEVEL CLOSED LOW CURRENTLY CENTERED OVER ARIZONA WILL
CROSS NEW MEXICO SATURDAY AND SUNDAY AS AN EXTREME WINTER EVENT.
SNOW ACCUMULATIONS ARE EXPECTED FROM THE CONTINENTAL DIVINE
EAST...WITH NEAR RECORD AMOUNTS IN THE EAST CENTRAL HIGHLANDS AND
PLAINS. ALL ZONES EAST OF THE CENTRAL MOUNTAINS WILL SEE BLIZZARD
CONDITIONS. MUCH COLDER TODAY ALL ZONES WITH A CONTINUED LAST OF
COLDER AIR EAST ON SUNDAY.
SHORT WAVE RIDGING ON MONDAY WILL RESULT IN A MODEST WARMUP ON
MONDAY WITH A FAST MOVING SHORT WAVE CROSSING THE STATE ON TUESDAY.
ADDITIONAL SNOW ACCUMULATION WILL BE LIMITED TO THE NORTH CENTRAL
HIGH TERRAIN.
FOR THE REMAINDER OF THE WORK WEEK...WEST TO NORTHWEST FLOW ALOFT
WILL DOMINATE WITH A DRY UPPER LEVEL DISTURBANCE ON THURSDAY.
TEMPERATURES WILL REMAIN VERY COLD...SNOW WILL NOT MELT AND FUELS
WILL REMAIN SATURATED. COLD STABLE AIR WILL RESULT IN WIDESPREAD
POOR VENTILATION ON MONDAY...AND AGAIN WEDNESDAY THROUGH FRIDAY.
05
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM NOON TODAY TO 4 PM MST SUNDAY FOR THE
FOLLOWING ZONES... NMZ518>520-525.
BLIZZARD WARNING FROM NOON TODAY TO MIDNIGHT MST SUNDAY NIGHT FOR
THE FOLLOWING ZONES... NMZ522>524-527>540.
WINTER STORM WARNING UNTIL 11 AM MST SUNDAY FOR THE FOLLOWING
ZONES... NMZ506>508.
WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MST SUNDAY NIGHT
FOR THE FOLLOWING ZONES... NMZ512>515-521-526.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 4 PM MST SUNDAY FOR THE
FOLLOWING ZONES... NMZ511-516-517.
WINTER WEATHER ADVISORY UNTIL 11 AM MST SUNDAY FOR THE FOLLOWING
ZONES... NMZ504-509.
&&
Hazardous weather outlook, Dec 26, 5:40 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 AM MST SAT DEC 26 2015
NMZ501>540-271300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
540 AM MST SAT DEC 26 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
...DANGEROUS WINTER STORM TODAY THROUGH SUNDAY EVENING...
.DAY ONE...TODAY AND TONIGHT
A DANGEROUS WINTER STORM WILL DEVELOP TODAY THEN PEAK IN STRENGTH
TONIGHT AND SUNDAY MORNING. POTENTIALLY DAMAGING WINDS ARE
EXPECTED ACROSS THE EASTERN PLAINS WITH GUSTS AROUND 60 MPH
LATE THIS AFTERNOON UNTIL MID DAY SUNDAY. HEAVY SNOW WILL IMPACT
LOCATIONS EAST OF THE CONTINENTAL DIVIDE WITH ACCUMULATIONS
REACHING 2 TO 3 FEET ACROSS THE CENTRAL MOUNTAIN CHAIN AND AS MUCH
AS 20 INCHES ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS.
BLIZZARD CONDITIONS ACROSS THE EAST...AND PERIODS OF WHITE-OUT
CONDITIONS FARTHER WEST...WILL MAKE TRAVEL DIFFICULT OR IMPOSSIBLE
WITH ROAD CLOSURES LIKELY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL DECREASE IN COVERAGE AND INTENSITY ACROSS WESTERN AREAS
SUNDAY...BUT NOT UNTIL SUNDAY EVENING IN THE EAST. PLEASE REVIEW
THE LATEST WINTER WEATHER MESSAGE FOR ADDITIONAL INFORMATION.
AFTER A BREAK IN THE WEATHER MONDAY ADDITIONAL SNOW ACCUMULATION
WILL BE POSSIBLE IN MANY AREAS TUESDAY AND TUESDAY EVENING AS A
WEAKER WEATHER SYSTEM CROSSES FROM THE WEST.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
44
Heavy Snow, West Central Highlands
- When
- December 26, 9:00 AM MST to December 27, 8:00 AM MST
- Where
- West Central Highlands forecast zone
- Reported by
- COOP Observer
Snowfall amounts averaged 2 to 5 inches with gusty winds and blowing snow. Severe driving conditions were reported for a few hours along Interstate 40 between Grants and Albuquerque.
Blizzard, Central Highlands
- When
- December 26, 10:00 AM MST to December 27, 10:00 PM MST
- Where
- Central Highlands forecast zone
- Reported by
- COOP Observer
Heavy snow and strong winds paralyzed the entire area through the 29th. Numerous motorists were stranded on area roadways. Snowfall amounts up to 13 inches were reported around Clines Corners. Interstate 40 was closed for the entire duration of the blizzard event.
Blizzard, Sandia/Manzano Mountains
- When
- December 26, 10:00 AM MST to December 27, 9:00 PM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Reported by
- CoCoRaHS
Heavy snow and strong winds paralyzed the entire area through the 29th. Snowfall amounts averaged from 20 to 30 inches with drifts between 3 and 5 feet. Interstate 40 was closed for the entire duration of the blizzard event. The 17 to 21 inches around Sandia Park falls into the top 5 heaviest 1-day snowfall events for the record period 1939 to 2009. Many long time residents said this was the most significant blizzard event they have witnessed in the area.
Heavy Snow, Lower Rio Grande Valley
- When
- December 26, 10:00 AM MST to December 27, 8:00 PM MST
- Where
- Lower Rio Grande Valley forecast zone
- Reported by
- Public
Snowfall amounts ranged from 4 to 16 inches along the Interstate 25 and U.S. Highway 380 corridors. The 16.0 inches at Socorro tied the all-time 1-day total snowfall record set in 1960. Travel along Interstate 25 was treacherous and U.S. Highway 380 was closed from San Antonio east to Lincoln County. Numerous accidents were reported during the event.
Heavy Snow, Southwest Mountains
- When
- December 26, 10:00 AM MST to December 27, 6:00 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Trained Spotter
The eastern slopes of the Magdalena Mountains and western Socorro County were slammed with heavy snowfall and gusty winds in this event. Snowfall amounts averaged 21 inches around Magdalena. Severe travel conditions were reported along U.S. Highway 60 west of Socorro.
Heavy Snow, Upper Tularosa Valley
- When
- December 26, 10:00 AM MST to December 27, 6:00 PM MST
- Where
- Upper Tularosa Valley forecast zone
- Reported by
- Department of Highways
Heavy snowfall and strong winds paralyzed travel along the U.S. Highway 54 corridor around Carrizozo. Snowfall amounts averaged 8 inches with even higher drifts. A peak wind gust of 53 mph was reported around Carrizozo.
Blizzard, Estancia Valley
- When
- December 26, 10:30 AM MST to December 27, 9:00 PM MST
- Where
- Estancia Valley forecast zone
- Reported by
- Trained Spotter
Heavy snow and strong winds paralyzed the entire area through the 28th. Snowfall amounts averaged 12 to 15 inches with even higher drifts. The 9.0 inches 4 miles north of Estancia was the 11th highest 1-day total snowfall on record dating back to 1904. Several motorists were stranded on area roadways. Emergency shelters were opened at the Lion's Club, the Moriarty Civic Center, and Moriarty High School. A state of emergency was declared for Torrance County. Interstate 40 was closed for the entire duration of the blizzard event.
Blizzard, Northeast Highlands
- When
- December 26, 11:00 AM MST to December 27, 8:00 PM MST
- Where
- Northeast Highlands forecast zone
- Reported by
- Trained Spotter
Heavy snow and strong winds severely impacted the Interstate 25 corridor around Las Vegas through the 28th. Las Vegas airport reported a peak wind gust to 54 mph. Snowfall amounts ranged from 5 to 9 inches with drifts as high as 2 feet on the Las Vegas plaza. Treacherous travel conditions were reported.
Heavy Snow, Albuquerque Metro Area
- When
- December 26, 11:00 AM MST to December 27, 6:00 PM MST
- Where
- Albuquerque Metro Area forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $5,000
- Reported by
- CoCoRaHS
Heavy snowfall and strong winds produced treacherous travel and whiteout conditions at times in portions of the metro area. Snowfall amounts ranged from 2 to 6 inches, with the highest amounts in the foothills and west mesa. A snow-hole area was observed around UNM where amounts were only near one-half inch. Other parts of the city were at a standstill with over 100 accidents reported and several roads closed, including Paseo del Norte and Tramway. Winds gusted to near 40 mph during the event while temperatures fell into the teens. A homeless man was found dead at a local park as a result of exposure to the elements.
Heavy Snow, Santa Fe Metro Area
- When
- December 26, 1:00 PM MST to December 27, 7:00 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Reported by
- CoCoRaHS
Heavy snowfall and strong winds impacted mostly areas south of Santa Fe with this event. Snowfall amounts ranged from 1 to 8 inches, with the highest amounts in the area from Lamy to Stanley. A snow-hole area was observed around Santa Fe northward where amounts were less than 1 inch. The combination of north winds gusting near 50 mph and falling snow created severe travel impacts, particularly south and east of Santa Fe.
Blizzard, Far Northeast Highlands
- When
- December 26, 2:00 PM MST to December 27, 8:00 PM MST
- Where
- Far Northeast Highlands forecast zone
- Reported by
- Trained Spotter
Heavy snow and strong winds severely impacted the Interstate 25 corridor within Mora County through the 28th. The heaviest snow impacted the area around Wagon Mound where 6 to 12 inches fell. Snow drifts of 3 to 5 feet were common resulting in treacherous travel conditions. Areas farther north around Raton received little impact from this event however a peak wind gust to 60 mph was reported at the airport.
Blizzard, Southwest Chaves County
- When
- December 26, 3:00 PM MST to December 27, 10:00 PM MST
- Where
- Southwest Chaves County forecast zone
- Property damage
- $100 million
- Reported by
- Emergency Manager
Heavy snow and high winds paralyzed much of southwest Chaves County through the 30th. Snowfall amounts of 12 to 15 inches were reported along with drifts of 3 to 4 feet. The 15.0 inches at Elk was the 2nd highest 1-day total snowfall on record dating back to 1895. All roads were closed across this area.
Blizzard, South Central Highlands
- When
- December 26, 3:00 PM MST to December 27, 10:00 PM MST
- Where
- South Central Highlands forecast zone
- Reported by
- Trained Spotter
Heavy snow and high winds paralyzed much of this area through the 30th. Numerous motorists were stranded including rescue vehicles with the National Guard. Snowfall amounts of 8 to 16 inches were reported with snow drifts of 6 to 10 feet. Nearly every roadway in this area was closed.
Blizzard, Eastern Lincoln County
- When
- December 26, 3:00 PM MST to December 27, 10:00 PM MST
- Where
- Eastern Lincoln County forecast zone
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
Heavy snow and high winds paralyzed much of eastern Lincoln County through the 30th. Snowfall amounts averaged 12 to 15 inches. The NM EOC reported that a several mile stretch of State Road 246 was buried in a drift up to 15 feet. All roads were closed across this area for a couple days. A large amount of livestock and range land animals were expected to have perished in this event.
Blizzard, Curry County
- When
- December 26, 4:00 PM MST to December 27, 11:00 PM MST
- Where
- Curry County forecast zone
- Property damage
- $100 million
- Reported by
- Emergency Manager
Heavy snow and high winds paralyzed the entire county through the 30th. Snowfall amounts of 8 to 12 inches were reported across the county. The 10.0 inches at the COOP site 13 miles north of Clovis tied the 3rd highest 1-day total snowfall dating back to 1949. Peak wind gusts of 70 to 80 mph were reported along and behind the cold front. The Clovis airport reported a peak wind gust of 82 mph. Drifts of 6 to 10 feet were common. Numerous motorists were stranded including rescue vehicles with the National Guard. Power outages were the most widespread across Curry County, where over 14,000 residents were without power. The Department of Agriculture reported the most widespread livestock fatalities occurred in Curry and Roosevelt counties. Nearly 12,000 adult milking cows perished with over 300 in one dairy alone. Massive losses were suffered in young livestock with between 30,000 and 50,000 deaths. Estimates did not include sheep and beef cows.
Blizzard, Roosevelt County
- When
- December 26, 4:00 PM MST to December 27, 11:00 PM MST
- Where
- Roosevelt County forecast zone
- Property damage
- $100 million
- Reported by
- Emergency Manager
Heavy snow and high winds paralyzed the entire county through the 30th. A peak gust to 67 mph was reported at Melrose Range. Snowfall amounts of 6 to 12 inches were reported across the county. Drifts of 6 to 10 feet were common. Numerous motorists were stranded including rescue vehicles with the National Guard. Thousands of power outages were reported. The Department of Agriculture reported the most widespread livestock fatalities occurred in Curry and Roosevelt counties. Nearly 12,000 adult milking cows perished. Massive losses were suffered in young livestock with between 30,000 and 50,000 deaths. Estimates did not include sheep and beef cows.
Blizzard, Chaves County Plains
- When
- December 26, 4:00 PM MST to December 27, 11:00 PM MST
- Where
- Chaves County Plains forecast zone
- Property damage
- $100 million
- Reported by
- Emergency Manager
Heavy snow and high winds paralyzed the entire county through the 31st. A peak wind gust to 60 mph was reported at Bitter Lake and Elkins. Numerous motorists were stranded including rescue vehicles with the National Guard. Snowfall amounts of 10 to 20 inches were reported across the county. The Roswell Industrial Airpark broke their all-time one day total snowfall record with 12.4 inches dating back to 1946. Drifts of 6 to 10 feet were common. Numerous power outages were reported across the county. At least four commercial roof collapses were reported, including a Diamond Shamrock gas station and a Hondo dealership. A fire was reported at Coca-Cola. The National Guard assisted with medical emergencies across the county. A 67-year old man died from a heart attack while shoveling snow in Roswell. Thousands of livestock and range land animals were expected to have perished in this storm. A state of emergency was declared for Chaves County.
Blizzard, De Baca County
- When
- December 26, 4:00 PM MST to December 27, 11:00 PM MST
- Where
- De Baca County forecast zone
- Reported by
- Emergency Manager
Heavy snow and high winds paralyzed much of the county through the 29th. A peak wind of 69 mph was reported at the Fort Sumner airport. A shelter was opened in the county at a local church where one family was housed. Numerous motorists and emergency vehicles were stranded across the county. Snowfall amounts of 6 to 12 inches were reported with several feet drifts. The De Baca County Courthouse and Detention Center lost heat during the blizzard. Fort Sumner lost power as well.
Blizzard, Guadalupe County
- When
- December 26, 4:00 PM MST to December 27, 11:00 PM MST
- Where
- Guadalupe County forecast zone
- Reported by
- Trained Spotter
Heavy snow and high winds paralyzed the entire county through the 30th. Numerous motorists were stranded across the county. A shelter at Vaughn High School housed 25 people during the storm. Snowfall amounts ranged from 4 to 8 inches along Interstate 40 and around 20 inches around Vaughn. Snow drifts ranged from 4 to 9 feet. Every road in the county was closed, including Interstate 40.
Blizzard, Eastern San Miguel County
- When
- December 26, 4:00 PM MST to December 27, 11:00 PM MST
- Where
- Eastern San Miguel County forecast zone
- Reported by
- Trained Spotter
Heavy snow and strong winds severely impacted eastern San Miguel County through the 28th. Snowfall amounts ranged from 4 to 8 inches however snow drifts piled up as high as 4 feet near Trementina. The 8.0 inches at Conchas Dam was the 11th highest 1-day total snowfall dating back to 1938. Several motorists were stranded on area roadways. Treacherous travel conditions were reported across the entire area.
Heavy Snow, West Slopes of the Sangre de Cristo Mountains
- When
- December 26, 4:00 PM MST to December 27, 8:00 PM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- SNOTEL
Heavy snowfall impacted the higher terrain areas of the west slopes with up to 21 inches at the Santa Barbara SNOTEL. Other lower elevation sites picked up generally 2 to 6 inches. Difficult driving conditions were reported around the area.
Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- December 26, 4:00 PM MST to December 27, 8:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Reported by
- SNOTEL
Heavy snowfall amounts around 14 inches were reported at Red River and Taos Ski Valley. Other lower elevation sites picked up generally 2 to 6 inches. Difficult driving conditions were reported around the area.
Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- December 26, 4:00 PM MST to December 27, 8:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- SNOTEL
Heavy snowfall amounts averaged 15 to 20 inches in the high mountains east of Santa Fe. Difficult driving conditions were reported around the area.
Heavy Snow, East Slopes of the Sangre de Cristo Mountains
- When
- December 26, 4:00 PM MST to December 27, 8:00 PM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- Trained Spotter
Heavy snowfall and strong winds paralyzed portions of the east slopes of the Sangre de Cristo Mountains, particularly within Mora County. Snowfall amounts averaged 12 to 24 inches from Angel Fire southward, with up to 30 inches at San Ignacio. Mora County declared a state of emergency due to the heavy snowfall and impact to roadways.
Blizzard, Quay County
- When
- December 26, 5:00 PM MST to December 27, 11:00 PM MST
- Where
- Quay County forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
Heavy snow and high winds paralyzed much of the county through the 29th. A peak wind gust to 70 mph blew a metal roof off of a barn in House. Snowfall amounts of 8 to 15 inches were reported with several feet drifts. The 12.0 inches at San Jon tied the 5th highest 1-day total snowfall on record dating back to 1907. The 10.0 inches 3 miles south southwest of Ragland tied the 10th highest 1-day total snowfall on record dating back to 1935. Two shelters were opened in the county. Numerous motorists and emergency vehicles were stranded across the county. One individual was reported in critical condition at a local hospital. Interstate 40 was closed through the entire county.
Blizzard, Harding County
- When
- December 26, 6:00 PM MST to December 27, 11:00 PM MST
- Where
- Harding County forecast zone
- Reported by
- Emergency Manager
Heavy snow and strong winds paralyzed much of the county through the 28th. A peak wind gust to 51 mph was reported at Mills Canyon. Treacherous travel conditions closed nearly every road in the county. Snowfall amounts varied dramatically from north to south across the county. Areas near Union County only picked up around 2 inches while folks along the Quay County border picked up 12 to 18 inches with large snow drifts.
Blizzard, Union County
- When
- December 26, 6:00 PM MST to December 27, 10:00 PM MST
- Where
- Union County forecast zone
- Reported by
- Trained Spotter
Heavy snow and high winds severely impacted Union County. A peak wind gust to 71 mph was reported at Clayton. Snowfall amounts were not nearly as high as areas farther south however white out conditions occurred for several hours with blowing snow. Most locales picked up between 2 and 4 inches. The Clayton Fire Department reported visibilities below 5 feet. Despite the low snowfall amounts drifts were still reported to be several feet high.
Blizzard, Raton Ridge/Johnson Mesa
- When
- December 26, 6:00 PM MST to December 27, 10:00 PM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Reported by
- Trained Spotter
Heavy snow and high winds severely impacted far eastern portions of Colfax and western Union counties. Snowfall amounts were not nearly as high as areas farther south in New Mexico however white out conditions occurred for several hours with blowing snow. Most locales picked up between 2 and 5 inches, particularly around Des Moines and Folsom. Snow drifts were still reported to reach 2 feet. U.S. Highway 64/87 was closed during this event.
Blizzard, South Central Mountains
- When
- December 26, 6:00 PM MST to December 27, 9:00 PM MST
- Where
- South Central Mountains forecast zone
- Reported by
- Amateur Radio
Heavy snow and high winds paralyzed much of the Ruidoso area through the 28th. Snowfall amounts averaged 12 to 20 inches. A peak wind gust to 59 mph was measured at Sierra Blanca Regional airport. Many roads were closed across the area with snow drifts of 3 to 5 feet, including along U.S. Highway 70. Several roads were closed for a couple days. Ski Apache reported a whopping 41 inches from this storm.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, December 26 to 28, 201513 deaths · 635 injured · $41 million · EF4 · 63 events
- Flash Flooding and Flooding in Missouri, December 26 to 28, 201515 deaths · $45 million · 1 in hail · 128 events
- Flash Flooding and Flooding in Illinois, December 26 to 31, 20156 deaths · 12 events
- Flash Flooding and Flooding in Illinois, December 26 to 31, 20154 deaths · $7.2 million · 12 events
- Blizzard and Ice Storm in Texas, December 26 to 28, 20152 deaths · $33 million · 24 events
- Flash Flooding and Flooding in Oklahoma, December 26 to 31, 20152 deaths · $110,000 · 1 in hail · 76 events
- Flash Flooding and Flooding in Missouri, December 26 to 31, 20151 death · $244 million · 33 events
- Flooding and Heavy Rain in Kansas, December 26 to 29, 2015$1.3 million · 3 events
- Flash Flooding and Flooding in Arkansas, December 26 to 31, 20151 in hail · 42 events
- High Wind and Strong Wind in California, December 26 to 27, 20152 injured · $19,000 · 70 kt wind · 11 events
- Flooding in Kentucky, December 26 to 31, 2015$24,000 · 9 events
- Winter Storm and High Wind in Texas, December 26 to 28, 201556 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606987, 606891, 606954, 606967, 606989, 606997, 606894, 606897, 606970, 606974, 606898, 606847, 606848, 606903, 605796, 605934, 605936, 606815, 606886, 606896, 606998, 606999, 607001, 607003, 606833, 606895, 606899, 606900, 606994.